Thunderstorm Wind, Wayne
- When
- July 10, 2:45 PM EST
- Where
- Wayne County, Parnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.870, -84.930
Trees were blown down on Hwy 90 West.
Isolated severe thunderstorms downed a few trees and limbs across parts eastern Kentucky during the afternoon and evening hours of July 10, 2013. The storms formed in a warm and unstable air mass ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated severe thunderstorms downed a few trees and limbs across parts eastern Kentucky during the afternoon and evening hours of July 10, 2013. The storms formed in a warm and unstable air mass ahead of an approaching cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 10, 2:34 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 334 PM EDT WED JUL 10 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 304 PM EDT WED JUL 10 2013 WILL ADD PIKE...LETCHER AND HARLAN COUNTY TO FLASH FLOOD WATCH. WITH CONVECTION IN THESE AREAS ALREADY OCCURRING TODAY...THEY WILL BE PRIMED FOR POTENTIAL FLASH FLOODING WITH ADDITIONAL ACTIVITY THIS EVENING AND OVERNIGHT. COLD FRONT CURRENTLY IN NORTHWEST INDIANA WILL BE ONLY SLOWLY PRESSING SOUTHEAST OVERNIGHT AND NOT CLEARING SOUTHEAST KY UNTIL THURSDAY AFTERNOON. LATEST MODEL GUIDANCE AND ESPECIALLY CURRENT RADAR TRENDS POINTING TOWARDS MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS FROM LATE THIS AFTERNOON INTO TONIGHT. PRECIPITABLE WATER AROUND 1.8 THIS AFTERNOON AND WILL NOT SEE MUCH DECREASE UNTIL AFTER FRONTAL PASSAGE ON THURSDAY...AND THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. CONSIDERABLE DESTABILIZATION HAS OCCURRED THIS AFTERNOON AND SEVERE THREAT ALSO INCREASING...WITH SEVERE REPORTS ALREADY OCCURRING IN CENTRAL KY. HRRR IS POINTING TOWARDS ACTIVITY OVER CENTRAL KY MERGING INTO A BOWING LINE WHICH WOULD INCREASE SEVERE THREAT OVER SE KY EARLY THIS EVENING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 334 PM EDT WED JUL 10 2013 THERE IS DECENT AGREEMENT WITH THE VARIOUS MODELS HOWEVER THERE IS SOME CONCERN WITH THE RESIDUAL UPPER TROUGH THAT DOES NOT WANT TO GO AWAY. THE MODELS ARE SHOWING THE UPPER TROUGH INITIALLY MOVING TO THE EAST. THIS WILL BRING SOME DRIER AND COOLER AIR TO THE AREA FOR A WHILE...BUT THEN THE MODELS SHOW THE REMNANTS OF THE UPPER LOW OVER OHIO ON SUNDAY. THE LOW THEN MEANDERS SOUTH OVER TIME. WITH ALL THE SOLUTIONS...ALL THE FRONTS WILL STAY NORTH OF THE AREA AND EASTERN KENTUCKY WILL JUST BE GENERAL AIR MASS CONVECTIVE ACTIVITY AND WILL BE FAIRLY WARM AND HUMID. THE CONFIDENCE TENDS TO GO DOWN AFTER SUNDAY FOR THE REST OF THE PERIOD BECAUSE IT WILL BE SO HARD TO TELL WHERE THE AREAS OF ORGANIZED CONVECTION WILL BE. IN GENERAL WENT WITH A MODEL BLEND...HOWEVER DID AN EXTRA NUDGE TOWARD THE ECMWF. FOR TEMPERATURES...WENT A BIT COOLER THAN THE MODEL BLEND FOR THE SUNDAY THROUGH WEDNESDAY TIME FRAME STAYING CLOSER TO THE ECMWF RAW OUTPUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 131 PM EDT WED JUL 10 2013 COLD FRONT CURRENTLY OVER FAR NORTHWEST INDIANA WILL SLOWLY PRESS SOUTHEAST OVER THE NEXT 24 HOURS...CLEARING SOUTHEAST KY THURSDAY AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE COLD FRONT...WITH ALL TAF SITES EXPECTED TO BE AFFECTED LATE THIS AFTERNOON AND INTO THE OVERNIGHT PERIOD. OUTSIDE OF THUNDERSTORMS MOST AREAS WILL SEE VFR CONDITIONS THIS AFTERNOON...BUT AFTER MORE WIDESPREAD PRECIPITATION MOVES IN LATER DO EXPECT CONDITIONS TO DETERIORATE TONIGHT TO MVFR TO IFR. CONDITIONS SHOULD IMPROVE BACK TO VFR BEFORE 18Z ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...SBH LONG TERM...JJ AVIATION...SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1206 PM EDT WED JUL 10 2013 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119- 111915- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ 1206 PM EDT WED JUL 10 2013 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. MANY OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. IN ADDITION...SOME OF THE STRONGER STORMS THIS AFTERNOON AND EVENING COULD PRODUCE GUSTY WINDS AND SMALL HAIL. THE BEST CHANCE FOR SEVERE STORMS WITH HIGH WINDS AND LARGE HAIL WILL BE TO THE NORTH OF THE MOUNTAIN PARKWAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY. MOST THUNDERSTORMS WILL BE ISOLATED TO SCATTERED...FAVORING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY. MOST THUNDERSTORMS WILL BE ISOLATED TO SCATTERED...FAVORING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGE TO REPORT FLOODING...HEAVY RAINFALL...HAIL...OR DAMAGING WIND GUSTS. KYZ088-118-120-111915- HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE 1206 PM EDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. MANY OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN THAT MAY CAUSE SOME LOCALIZED URBAN AND SMALL STREAM FLOODING. IN ADDITION...SOME OF THE STRONGER STORMS THIS AFTERNOON AND EVENING COULD PRODUCE GUSTY WINDS AND SMALL HAIL. THE BEST CHANCE FOR SEVERE STORMS WITH HIGH WINDS AND LARGE HAIL WILL BE TO THE NORTH OF THE MOUNTAIN PARKWAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY. MOST THUNDERSTORMS WILL BE ISOLATED TO SCATTERED...FAVORING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGE TO REPORT FLOODING...HEAVY RAINFALL...HAIL...OR DAMAGING WIND GUSTS. JMW/SBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 200 PM EDT WED JUL 10 2013 KYZ113-115-101845- KNOTT-PERRY- 200 PM EDT WED JUL 10 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245 PM EDT WEDNESDAY AFTERNOON... KNOTT AND EAST CENTRAL PERRY. AT 159 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEFF...OR 6 MILES SOUTHEAST OF HAZARD...MOVING NORTHEAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VICCO... BRINKLEY...HINDMAN...AND PIPPA PASSES. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 253 PM EDT WED JUL 10 2013 KYZ108-111-112-101930- WOLFE-LEE-BREATHITT- 253 PM EDT WED JUL 10 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT WEDNESDAY AFTERNOON... SOUTHERN WOLFE... NORTHEASTERN LEE AND NORTHWESTERN BREATHITT. AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FINCASTLE...OR NEAR BEATTYVILLE...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...UNION AROUND 300 PM EDT...WILLIBA AROUND 305 PM EDT...FLAT AROUND 310 PM EDT...BETHANY AROUND 320 PM EDT...HOLLONVILLE AROUND 325 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 256 PM EDT WED JUL 10 2013 KYZ110-113-118-120-101930- KNOTT-LETCHER-PIKE-FLOYD- 256 PM EDT WED JUL 10 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT WEDNESDAY AFTERNOON... SOUTHEASTERN KNOTT... NORTHEASTERN LETCHER... PIKE AND SOUTHEASTERN FLOYD. AT 256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF HUDDY TO 6 MILES SOUTH OF ASHCAMP...OR ALONG A LINE EXTENDING FROM 10 MILES WEST OF WILLIAMSON TO CLINTWOOD. NEARLY STATIONARY. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RACCOON AROUND 330 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. JACOBSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 328 PM EDT WED JUL 10 2013 KYZ113-115-117-118-102000- KNOTT-LESLIE-LETCHER-PERRY- 328 PM EDT WED JUL 10 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400 PM EDT WEDNESDAY AFTERNOON... SOUTHWESTERN KNOTT... EAST CENTRAL LESLIE... WEST CENTRAL LETCHER AND EASTERN PERRY. AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FREW...OR 6 MILES EAST OF HYDEN...MOVING NORTHEAST AT 30 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN KENTUCKY. KAS
The Louisville radar (KLVX), 152 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were blown down on Hwy 90 West.
Several large tree limbs were blown down around town. The power was also out on Hwy 213.
Several small trees and 4 inch diameter tree limbs were blown down on Watson Ridge Rd.
Several large tree limbs were blown down near the Natural Bridge sky lift.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459139, 459140, 459141, 459142.